Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 74, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2011, 1:36 AM EDT for 9 counties in South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2011, 1:36 AM EDT (05:36 UTC)
- Expired
- May 11, 2011, 2:30 AM EDT
- In force
- 54 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:41 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2852 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 14.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:31 AM EDT, 5 minutes earlier.
Area forecast discussion, May 11, 1:31 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 131 AM EDT WED MAY 11 2011 .SYNOPSIS... INCREASING ATMOSPHERIC MOISTURE IN COMBINATION WITH A SURFACE BOUNDARY AND UPPER LEVEL ENERGY WILL PROMOTE POSSIBLE SHOWER AND THUNDERSTORM ACTIVITY TONIGHT. THE SURFACE BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE REGION WEDNESDAY THROUGH FRIDAY. A STORM SYSTEM WILL MOVE EAST FROM THE MISSISSIPPI VALLEY FRIDAY RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... NEAR TERM CONCERN IS WARNING OPERATIONS FOR BAND OF STRONG TO SEVERE THUNDERSTORMS MOVING SE ACROSS THE CENTRAL AND NE FA. SEVERE THUNDERSTORM WATCH UNTIL 4AM. && .SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/... NOT MUCH CHANGE IN THE WEATHER PATTERN WEDNESDAY THROUGH THURSDAY. SEVERAL SHORT WAVES WILL MOVE THROUGH NORTHWEST FLOW ALOFT BUT ARE NOT AS STRONG AS THE ONE COMING IN LATE TODAY AND TONIGHT. THE UPPER RIDGE AXIS SHIFTS MORE OVER THE FORECAST AREA BY THURSDAY AND SHOULD HELP MINIMIZE AFTERNOON CONVECTION...HOWEVER AIR MASS BECOMING MORE MOIST AND MOS GUIDANCE POPS INCREASE. SO...BASED ON 12Z MOS GUIDANCE/SREF POPS...LOW CHANCE POPS THROUGH THE PERIOD SEEMS REASONABLE. TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL. && .LONG TERM /FRIDAY THROUGH TUESDAY/... GFS/ECMWF HAVE AN UPPER-LEVEL CLOSED LOW DEVELOPING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY REGION FRIDAY...THEN SLOWLY MOVING EASTWARD AS THE UPPER-LEVEL RIDGE BEGINS TO WEAKEN AND FLATTEN OUT. COLD FRONT ASSOCIATED WITH THE UPPER LOW WILL MOVE THROUGH SUNDAY...THEN LINGER ACROSS THE REGION INTO NEXT WEEK. EXPECT TO SEE AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY THROUGH THE WEEKEND. TEMPERATURES IN THE MID 80S FRIDAY...THEN COOLING DOWN SLIGHTLY FOR THE REMAINDER OF THE FORECAST PERIOD BEHIND THE FRONT TO REMAIN BELOW NORMAL. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM CONCERN IS BAND OF STRONG TO SEVERE THUNDERSTORMS MOVING SE ACROSS THE CENTRAL AND NE FA. IT APPEARS THE ACTIVITY WILL REACH CAE/CUB AROUND 06Z...AND OGB BETWEEN 06Z AND 07Z. MENTIONED TEMPO GROUP FOR TSRA AND STRONG WIND GUSTS. CONVECTION MAY MISS AGS/DNL TO THE EAST. WILL MENTION SOME FOG/STRATUS LATER TONIGHT IN THE WAKE OF THE CONVECTION. EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING FOG/STRATUS POSSIBLE AS WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AVIATION...31
Hazardous weather outlook, May 11, 12:47 AM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1247 AM EDT WED MAY 11 2011 SCZ015-016-020>022-025>031-035>038-041-120500- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA- LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN- CLARENDON-BAMBERG- 1247 AM EDT WED MAY 11 2011 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ040-063>065-077-SCZ018-120500- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK- 1247 AM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 10, 10:49 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1049 PM EDT TUE MAY 10 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 110600- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 1049 PM EDT TUE MAY 10 2011 ...STRONG THUNDERSTORMS POSSIBLE LATE TONIGHT... A COMPLEX OF THUNDERSTORMS MOVING INTO NORTHWESTERN NORTH CAROLINA AT 1040 PM WAS MOVING SOUTHWARD NEAR 50 MPH. SOME OF THESE THUNDERSTORMS CONTAINED DAMAGING WIND AND HAIL. SOME WEAKENING WILL LIKELY OCCUR BECAUSE OF THE LOSS OF DAYTIME HEATING. HOWEVER...IF WEAKENING DOES NOT OCCUR THEN A SEVERE THUNDERSTORM WATCH WILL BE ISSUED DURING THE EARLY MORNING HOURS FOR PARTS OF CENTRAL SOUTH CAROLINA AND POSSIBLY THE CENTRAL SAVANNAH RIVER AREA. THE THREAT WILL BE MAINLY DURING THE 200 AM TO 600 AM TIME FRAME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:26 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 79 min |
| May 11, 2:10 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Sumter | 80 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.